Florida, 2016

Rip Current in Florida, April 16, 2016

April 16, 2016 · NWS JAX · 1 event in 1 county or zone

A high risk of rip currents was in place due to strong onshore flow and high surf near 6-7 ft.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A high risk of rip currents was in place due to strong onshore flow and high surf near 6-7 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 16, 8:26 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 16, 8:26 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EDT SAT APR 16 2016

.UPDATE...
MORE BREAKS IN THE CLOUD COVER THIS MORNING THAN THE PAST COUPLE
DAYS...WITH PARTLY CLOUDY SKIES ACROSS MOST OF NORTHEAST FLORIDA
THIS MORNING. BUMPED UP TEMPS A DEGREE OR TWO DUE TO LESS CLOUD
COVER INITIALLY. MOSTLY CLOUDY SKIES ARE FORECAST TO PREVAIL IN
THE AFTERNOON. LOWERED POPS ACROSS THE REGION THIS MORNING.
ISOLATED TO WIDELY SCATTERED SHOWERS WILL MOVE INTO THE COASTAL
AREAS THIS AFTERNOON. BREEZY TO WINDY CONDITIONS WILL ALSO PREVAIL
TODAY. EAST TO NORTHEAST WINDS ARE FORECAST TO BE 15-25 MPH WITH
GUSTS IN THE 25-35 MPH RANGE...OR CLOSE TO WIND ADVISORY CRITERIA.
HIGH RISK OF RIP CURRENTS...HIGH SURF ADVISORY AND SMALL CRAFT
ADVISORY REMAIN IN EFFECT TODAY.

&&

.AVIATION...
VFR CONDITIONS WITH PERIODS OF MVFR DUE TO LIGHT SHOWERS IN THE
AREA. BREEZY TO WINDY EAST TO NORTHEAST WINDS 15-20 KNOTS WITH
GUSTS TO 25-30 KNOTS.

&&

.MARINE...
INVERTED TROUGH IS WEAKENING OVER THE WATERS WITH WINDS
BECOMING MORE EASTERLY. STRONG HIGH PRESSURE TO THE NORTH WILL
KEEP WINDS AND SEAS ELEVATED AND WILL EXTEND ADVISORY INTO MONDAY
NIGHT. THE HIGH WILL BUILD SOUTH OVER THE REGION EARLY NEXT WEEK
AND WEAKEN LEADING TO A WEAKER GRADIENT AND LIGHTER WINDS. SEAS
WILL BE SLOWER TO FALL AS NE SWELLS WILL PERSIST INTO AT LEAST THE
MIDDLE OF NEXT WEEK.

RIP CURRENTS: HIGH RISK OF RIP CURRENTS THROUGH SUNDAY DUE
TO ELEVATED ONSHORE WINDS AND SEAS. BREAKER HEIGHTS WILL BE UP TO
7 FEET TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  52  75  44 /  10   0   0   0
SSI  69  56  67  54 /  30  10   0   0
JAX  75  59  72  51 /  40  20   0   0
SGJ  75  63  71  58 /  30  40  10   0
GNV  77  59  78  50 /  30  10  10   0
OCF  78  60  79  53 /  30  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL DUVAL-
     COASTAL NASSAU-FLAGLER-ST. JOHNS.

     HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL DUVAL-
     COASTAL NASSAU-FLAGLER-ST. JOHNS.

GA...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 3 AM EDT TUESDAY FOR COASTAL WATERS
     FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL
     WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
     WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM
     20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE
     FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER
     BEACH FL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR COASTAL WATERS
     FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM.

&&

KENNEDY/
Hazardous weather outlook, Apr 16, 3:25 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 AM EDT SAT APR 16 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-171200-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
425 AM EDT SAT APR 16 2016

...HIGH SURF ADVISORY AND HIGH RISK FOR RIP CURRENTS...

...SMALL CRAFT ADVISORY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HIGH SURF ADVISORY AND HIGH RISK FOR RIP CURRENTS.

SMALL CRAFT ADVISORY FOR COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HIGH RISK FOR RIP CURRENTS SUNDAY. ELEVATED RISK FOR RIP CURRENTS
THROUGH MIDDLE OF NEXT WEEK.

SMALL CRAFT ADVISORY FOR COASTAL WATERS THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Duval

When
April 16, 9:45 AM EST
Where
Coastal Duval forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A rip current fatality occurred at Jacksonville Beach to a 28 yr old male. He was a father of a 6 year old girl and rescued his daughter from the rough surf. Both were taken to the hospital, where he was pronounced dead. His daughter survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Duval2016-04-1628MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624287.